Hail, Louisa
- When
- April 15, 3:53 PM EST
- Where
- Louisa County, 2.8 mi ENE of Cutalong
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.130, -78.170
Quarter size hail was reported.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 15, 2:34 PM EST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 334 PM EDT Mon Apr 15 2024 .SYNOPSIS... A cold front drops south through the area this evening with showers and thunderstorms possible for most of the area. This front is forecast to lift back north as a warm front Tuesday night. Another front crosses the area Thursday with a stronger cold front then expected by the weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 330 PM EDT Monday... Key Messages: 1. Warm and dry through mid to late afternoon. 2. Strong to severe thunderstorms are expected to develop later this afternoon, spreading southeast into this evening. Large hail and damaging winds are the main threats. 3. Severe Thunderstorm Watch 109 is in effect for all but our NC counties until 10PM this evening. Temps have risen into the 80s for most of the area under mostly clear skies. Attention is on the severe wx threat this afternoon and evening. A frontal boundary is dropping southward allowing for the development of scattered thunderstorms to the N and NW of our area so far this afternoon. Low level moisture is slowly increasing across the region. Observed soundings from this morning to our N and NW sampled the Elevated Mixed Layer (EML) quite well with mid level lapse rates generally 7.5-8.5 C/km. These steep lapse rates, combined with sfc temps well into the 80s and dew points in the 50s, will allow for 1000-1500 J/kg of MLCAPE by late afternoon/early evening. Storm organization will also be fostered by unidirectional WNW/NW flow aloft which leads to around 35-40 kt of effective bulk shear. While the W-SW sfc flow will promote some mixing and drying during peak heating (and thus introduces some questions regarding storm coverage), still expecting at least scattered tstm coverage given the favorable low-level environment for cold pool propagation and upscale growth. Coverage will be limited initially as there is also a small cap shown in soundings that will need to be overcome. The primary threats are large hail and especially damaging winds. Hail is expected to favored initially as single cell or transient supercell structures develop with the support of the aforementioned mid-level lapse rates. Hail in the 1-1.75" range is most likely in any discrete severe storm. As additional storms develop, upscale growth into clusters and/or a line is expected as storms take advantage of the favorable inverted-V low-level environment (DCAPE > 1000 J/kg seen in model soundings). This will then favor the damaging wind threat becoming dominant. Damaging wind gusts of 60-75 mph are possible in any storm. The tornado threat remains very low. SPC has introduced an Enhanced Risk (level 3 of 5) this afternoon, driven by the potential for damaging straight line winds. The Enhanced Risk is centered over the north central portion of area, generally over the Richmond Metro and extending west to near Farmville, south to the 460 corridor, and eastward along the western shore of the bay. A Slight Risk (level 2 of 5) covers the remainder of the area. Will continue to highlight this threat in the HWO. The highest PoPs and storm coverage are initially expected N and NE of metro Richmond, spreading S and SE into the US-460 corridor, Middle Peninsula, and Hampton Roads. As heating is lost after sunset, storm intensity and coverage will tend to decrease, especially S of the NC/VA border. Expect all storms to dissipate by 12-2 AM tonight with just a lingering shower or two possible. Lows tonight will range from the mid 50s N to around 60 S. Mostly cloudy skies expected Wednesday with the front remaining near the area. This could spark additional showers and isolated tstms, especially N. Highs Wed in the upper 70s-low 80s for most of VA and NC. It'll remain around 70 on the Eastern Shore where the flow will be off the cooler waters. A weak cold front approaches from the W Wed night/early Thu which leads to a somewhat higher coverage of showers. PoPs are 30-50% though QPF should remain on the light side (0.25" or less). Overnight lows Wed in the 50s N/NE and 60s S. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... As of 330 PM EDT Monday... The front sags southward into central NC early Tuesday before lifting back N and NE during the evening and overnight hours. Not quite as warm behind the front with highs ranging from the 60s/low 70s on the Eastern Shore, low/mid 70s for areas along and NE of the I-64 corridor, and upper 70s to low 80s SW. The SW third of the CWA will be closest to the front and associated low level moisture and instability tomorrow afternoon/evening and a few showers or storms are possible in these areas. Coverage is expected to be pretty sparse with minimal QPF. Low-end chances for a shower or two continue into Tuesday night with lows in the 50s. Mostly cloudy skies expected Wednesday with the front remaining near the area. This could spark additional showers and isolated tstms, especially N. Highs Wed in the upper 70s-low 80s for most of VA and NC. It'll remain around 70 on the Eastern Shore where the flow will be off the cooler waters. A weak cold front approaches from the W Wed night/early Thu which leads to a somewhat higher coverage of showers. PoPs are 30-50% though QPF should remain on the light side (0.25" or less). Overnight lows Wed in the 50s N/NE and 60s S. Thursday continues to look like the warmest day of the mid week period with highs in the 80s for most of the area (70s across the NE), despite the weak cold front moving through. Will keep chance/slight chance PoPs over most of the area due to the cold frontal passage occuring during the day. Will also have a low-end thunder potential across the region during the afternoon. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 330 PM EDT Monday... Remaining on the mild side late week into the first half of the weekend with on and off unsettled periods. Another cold front moves toward the area later Friday into Saturday with additional chances for showers and possibly thunderstorms. The 12z suite of deterministic guidance is in somewhat better agreement with the timing of the FROPA. The GFS and ECMWF both show a Saturday FROPA, though the GFS is still several hrs faster. Whether this occurs in the morning or aftn will dictate the extent of the tstm threat. There still isn't much of a high QPF signal as the front traverses E of the Appalachians so will keep PoPs in the 30-40%/chance range. Temps Friday will be seasonable with 70s for most of the area and perhaps 60s on the ern shore. NBM guidance continues to suggest warmer temps on Saturday, though this is dependent on the frontal passage and continue to see a large spread in the guidance and ensembles. For now, expecting 70s and 80s (warmest S/SW). Sunday will be much cooler behind the front with temps topping out in the 60s, though some guidance suggests 50s across the N. Lows Sunday night range from the low 40s N to right around 50 degrees for areas near the Albemarle Sound. Cool on Monday as well with highs in the low to mid 60s. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 115 PM EDT Monday... A cold front is slowly dropping south into the state. Scattered rain and thunderstorms are expected to develop ahead of the front later this afternoon and evening. Would expect northern locations like SBY to see storms developing by 21Z, with RIC, PHF, and ORF being impacted between 22Z-03Z. ECG has the lowest confidence as storms may dissipate as they move south late this evening; could still see some rain showers though. These storms will be capable of producing strong wind gusts and hail. Added mention of VRB wind gusts up to 30kt at PHF and ORF where threat confidence is slightly better, though gusts to 30-40kt will be possible at all terminals that see thunderstorms. Could have brief VIS reductions in these storms as well. Storm/rain chances end from north to south late this evening with skies trying to eventually break by morning. Behind the front, expecting winds to become northeasterly at 5-8kt into Tuesday morning. Outlook: Most terminals will remain dry on Tuesday, however, there is a slight chance of storms mainly from RIC and south late tomorrow. Rain chances may return Wednesday as well before drier conditions move in for later Thursday. && .MARINE... As of 330 PM EDT Monday... High pressure remains off the Southeast coast this afternoon. Conditions are calm locally right now with west/southwest winds of 8- 12kt with waves of 1-2ft and 2-3ft seas. A weakening cold front is slowly dropping south into the state. Storms are expected to develop ahead of the front and move south/southeastward later this afternoon and into the evening hours, generally between 5-10pm. At least a few SMWs will likely be needed for 34+ kt wind gusts and potentially isolated hail. Storm chances will end from north to south later this evening. Winds will become northeasterly behind the front during the early morning hours, then turn more easterly during the day. Speeds will generally remain below SCA thresholds, though there may be a 2-3 hour period where the Bay sees very low-end SCA winds roughly between 3-6am. Opted not to issue a SCA now since it's so brief and right on the threshold line. Expecting sub-SCA conditions for most of the week with off and on rain chances through mid-week. Waves will remain around 1-2ft with seas of 2-3ft. Seas will build to 4-5ft on Friday, but should subside to start the weekend. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...RHR NEAR TERM...RHR SHORT TERM...RHR/SW LONG TERM...RHR/SW AVIATION...JKP MARINE...JKP
Hazardous Weather Outlook National Weather Service Wakefield VA 219 PM EDT Mon Apr 15 2024 MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-095>100-509>525- 161830- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 219 PM EDT Mon Apr 15 2024 ...SEVERE THUNDERSTORM WATCH 109 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-161830- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck- 219 PM EDT Mon Apr 15 2024 This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...This afternoon and tonight. Scattered showers and storms will be possible later this evening and into the early overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Wakefield VA
420 PM EDT Mon Apr 15 2024
VAZ509-152100-
Western Louisa VA-
420 PM EDT Mon Apr 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOUISA COUNTY
THROUGH 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Stanardsville, or 12 miles northeast of
Charlottesville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Louisa
County, including the following locations... Waldrop, Green Springs,
Byrd Mill, Trevilians, Vawter Corner, Louisa Airport, and
Gordonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Virginia.
&&
LAT...LON 3813 7821 3813 7818 3814 7815 3814 7812
3815 7811 3815 7809 3813 7805 3814 7801
3812 7798 3811 7793 3812 7792 3811 7791
3791 7806 3792 7811 3803 7829
TIME...MOT...LOC 2020Z 290DEG 26KT 3819 7838
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MillerSpecial Weather Statement
National Weather Service Wakefield VA
422 PM EDT Mon Apr 15 2024
MDZ021-152100-
Dorchester MD-
422 PM EDT Mon Apr 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DORCHESTER COUNTY
THROUGH 500 PM EDT...
At 422 PM EDT, Doppler radar was tracking a strong thunderstorm near
Prince Frederick, moving southeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Taylors Island around 435 PM EDT.
Other locations impacted by this storm include Madison, Taylors
Island, Woolford, Hudson, Honga, Church Creek, and Lloyds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Maryland.
&&
LAT...LON 3856 7593 3835 7618 3837 7622 3839 7623
3833 7621 3831 7624 3833 7623 3833 7625
3831 7625 3832 7626 3835 7624 3849 7634
3851 7621 3854 7620 3854 7628 3857 7631
3860 7626 3863 7629
TIME...MOT...LOC 2022Z 300DEG 45KT 3858 7655
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MillerThe Sterling radar (KLWX), 111 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
13 thunderstorm wind, 5 hail. Local standard time, as filed.
Quarter size hail was reported.
Trees were downed near Monroe Hall.
Trees were downed onto power lines near Kinsale.
Quarter size hail was reported near Pendleton.
Quarter size hail was reported southwest of Cunningham.
A few trees were downed near Heathsville.
A couple of trees were downed near Sparta.
Trees were downed near Highway 33 south of Montpelier.
Trees were downed along Ashland Road near Hawks Rise Lane. Several other roads in the area were blocked by trees.
Trees were downed and resulted in lane closures.
Pear trees were blown down.
Trees were downed and resulted in lane closures.
Trees were downed and blocking lanes.
Quarter size hail was reported in Mountcastle.
Trees were downed on Cartersville Road.
Quarter size hail was reported on Route 60 in Powhatan.
A few trees were downed in the Winterpock area.
Trees were downed and blocking lanes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177264, 1177270, 1177272, 1177265, 1177266, 1177274, 1177275, 1177276, 1177277, 1177282, 1177279, 1177278, 1177281, 1177268, 1177280, 1177269, 1177283, 1177284.